Galantamine and serious skin reactions

Serious skin reactions have occurred in patients taking the Alzheimer's disease treatment galantamine (Reminyl), the manufacturer has stated in a letter to healthcare professionals

Five cases of serious skin reactions, including Stevens-Johnson syndrome (SJS), acute generalised exanthematous pustulosis (AGEP) and erythema multiforme have been reported in patients taking galantamine.

Patients being treated with the drug should be advised to discontinue treatment and seek medical help immediately if any of the following symptoms occur:

  • Severe rash with blisters and peeling skin, particularly around the mouth, nose, eyes and genitals (SJS)
  • Red rash covered with small pus-filled bumps that can spread over the body, sometimes with a fever (AGEP)
  • Rash that may blister, with spots that look like small targets (erythema multiforme)

All serious suspected adverse reactions associated with galantamine should be reported in accordance with the MHRA Yellow Card Scheme.

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

MIMS Product Slides

Product overviews prepared by the MIMS team, in a handy slide format.

Click here

Slides are initiated, funded & reviewed by the companies specified.

Register or Subscribe to MIMS

GPs can get MIMS print & online and GPonline for free when they register online – take 2 minutes, and make sure you get your free MIMS access! If you're not a GP, you can subscribe to MIMS for full access.

Register or subscribe

MIMS Dermatology

Read the latest issue online exclusively on MIMS Learning.

Read MIMS Dermatology

MIMS Adviser

Especially created for prescribing influencers.

Request free copy

Mobile apps

MIMS: access the full drug database and quick-reference tables on the go

MIMS Diagnosis and Management: concise information on signs and symptoms, investigations and diseases